Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 217, NWS Dodge City, KS

August 13, 2006Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 13, 2006, 6:37 PM CDT for Scott County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2006, 6:37 PM CDT (23:37 UTC)
Expired
Aug 13, 2006, 7:15 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Scott County, KS

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 6:50 PM CDTTSTM WND DMG11 Ssw Scott City, KSSEVERAL POWER POLES BLOWN DOWN
Aug 13, 6:55 PM CDTTSTM WND DMG11 S Scott City, KS4 TO 6 INCH TREE BRANCHES DOWN. ALSO 0.25 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 132336
SVRDDC
KSC171-140015-
/O.NEW.KDDC.SV.W.0217.060813T2337Z-060814T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 715 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  SHALLOW WATER...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHERN SCOTT COUNTY...
  SCOTT CITY...
  SHALLOW WATER...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3854 10087 3843 10110 3826 10107 3827 10071

$$

18
3 follow-up statements
000 
WWUS53 KDDC 140000
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT SUN AUG 13 2006

KSC171-140015-
/O.CON.KDDC.SV.W.0217.000000T0000Z-060814T0015Z/
SCOTT KS-
700 PM CDT SUN AUG 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN SCOTT COUNTY...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS
LOCATED NEAR SHALLOW WATER...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHERN SCOTT COUNTY...
  SHALLOW WATER...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3854 10087 3843 10110 3826 10107 3827 10071

$$

18
000 
WWUS53 KDDC 140007
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT SUN AUG 13 2006

KSC171-140015-
/O.CON.KDDC.SV.W.0217.000000T0000Z-060814T0015Z/
SCOTT KS-
706 PM CDT SUN AUG 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHERN SCOTT COUNTY...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR SHALLOW WATER...OR ABOUT NEAR FRIEND...MOVING SOUTHEAST
AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF SOUTHERN SCOTT COUNTY...
  SHALLOW WATER...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL. AT 635 PM 9 MILES SOUTHWEST OF SCOTT CITY THE PUBLIC 
ESTIMATED WIND GUSTS OF 64 MPH. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS


LAT...LON 3854 10087 3843 10110 3826 10107 3827 10071

$$

18
000 
WWUS53 KDDC 140015
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT SUN AUG 13 2006

KSC171-140023-
/O.EXP.KDDC.SV.W.0217.000000T0000Z-060814T0015Z/
SCOTT KS-
713 PM CDT SUN AUG 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SCOTT COUNTY EXPIRES
AT 715 PM CDT...

THE STORM HAS EXITED THE WARNED AREA. AT 713 PM THIS SEVERE 
THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL FINNEY COUNTY.

LAT...LON 3854 10087 3843 10110 3826 10107 3827 10071

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:39 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 13, 2:39 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
239 PM CDT SUN AUG 13 2006

.DISCUSSION...

DAYS 1-2...

PRECIP THROUGHOUT THE PERIOD CONTINUES TO BE THE MAIN FORECAST
CONCERN.

COLD FRONT HAS ENTERED THE FAR NORTHWESTERN CWA AND SHOULD GO
THROUGH GCK SOON. ELEVATED CONVECTION HAS BEEN ONGOING AHEAD OF
THE FRONT, WITH SCATTERED SHOWERS STRETCHING FROM LBL TO NEAR HYS.
SHORT FUSE COMPOSITE HAS VERY STRONG MOISTURE CONVERGENCE ALONG
THE FRONT, ALTHOUGH THE CAP IS STILL STRONG IN ALL BUT THE
SOUTHEASTERN AND FAR SOUTHWESTERN COUNTIES WHERE THEY HAVE BEEN
GETTING SOME SUNSHINE. AS FOR SHEAR, PROFILER WINDS ARE NOT THAT
IMPRESSIVE IN GRENADA, ALTHOUGH SLIGHTLY BETTER IN HAVILAND. THINK
THAT WE WILL CONTINUE TO SEE THUNDERSTORM DEVELOPMENT ALONG THE
FRONT THIS EVENING AND THROUGH TONIGHT AS THE BOUNDARY PUSHES
SOUTH. CONTINUED TO KEEP HIGH POPS, ADJUSTING SOMEWHAT FOR
COVERAGE AND TIMING. WITH PRECIPITABLE WATER VALUES AROUND 1.5-2
INCHES, HEAVY RAIN IN SPOTS LOOKS TO BE THE GREATEST THREAT.

THE FRONT WILL PUSH SOUTH OF THE CWA BY TOMORROW MORNING, ALTHOUGH
THERE SHOULD BE SOME GOOD 700MB DEFORMATION BEHIND THE FRONT WHICH
COULD KEEP SHOWERS GOING IN OUR SOUTHERN COUNTIES. KEPT SOME
DECENT POPS GOING OVER THE SOUTH, GRADUALLY TAPERING OFF LATE IN
THE DAY AND INTO MONDAY NIGHT. BY TUESDAY, THE LEE TROUGH STARTS
TO REDEVELOP, WITH SOUTHEASTERLY WINDS INCREASING. MODEL SOUNDINGS
HAVE FAIRLY DECENT CAPE VALUES OF AROUND 1500 J/KG. IN ADDITION,
THE NAM AND UKMET SHOW SIGNS OF A WEAK SUBTROPICAL DISTURBANCE
MOVING IN FROM THE SOUTHWEST, ALTHOUGH THERE ARE DIFFERENCES IN
TIMING. WITH ALL THIS, WILL KEEP LOW POPS GOING FOR TUESDAY
AFTERNOON, THOUGH THINGS WILL HAVE TO BE ADJUSTED AS THE SITUATION
BECOMES MORE CLEAR.

AS FOR TEMPERATURES, TOMORROWS HIGHS WILL BE HIGHLY DEPENDENT ON
EXACTLY WHAT THE PRECIP AND CLOUD COVER DO. THICK CLOUDS AND A LOT
OF RAIN COULD KEEP TEMPS IN THE 70S, ALTHOUGH ANY BREAKS IN THE
CLOUDS COULD CAUSE HIGHS TO SPIKE UP INTO THE MID 80S. TUESDAY
SHOULD BE A BIT MORE STRAIGHTFORWARD WITH A BIT LESS CLOUD COVER.
WITH 850MB TEMPS STARTING TO GET BACK ABOVE 20 C, WE SHOULD CLIMB
WELL UP INTO THE 80S. THE TEMPERATURE DROP OFF TONIGHT WILL BE
SOMEWHAT LIMITED DUE TO CLOUDS AND PRECIP, BUT WITH COOLER AIR
MONDAY NIGHT WE SHOULD GET DOWN INTO THE UPPER 50S AND LOW 60S.

DAYS 3-7...

DID NOT MAKE MANY CHANGES TO THE EXTENDED.  MODELS CONTINUE TO
ADVERTISE TROUGH OVER WESTERN U.S. AND SOUTHWEST TO WESTERLY FLOW
ALOFT OVER HIGH PLAINS.  THE SOUTHWESTERLY FLOW WILL BE ABLE TO TAP
INTO SOME MONSOONAL MOISTURE AND KEEP AT LEAST SOME CHANCE FOR
SHOWERS AND THUNDERSTORMS GOING FOR MUCH OF THE WEEK.  WITH THE
MOISTURE AROUND...THINK TEMPERATURES WILL REMAIN NEAR NORMAL WITH
UPPER 80S TO LOWER 90S THE NORM FOR MUCH OF THE WEEK INTO NEXT
WEEKEND.  12Z GFS IS BRINGING DOWN A COLD FRONT LATE FRI INTO SAT
BUT SINCE THIS IS THE FIRST RUN IT IS SHOWING THIS AND THERE IS SOME
CONVECTIVE FEEDBACK SHOWING UP BETWEEN 00Z AND 06Z SAT WILL HOLD OFF
ON LOWERING TEMPERATURES FOR SAT RIGHT NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  79  60  86 /  80  50  10  20
GCK  64  79  58  85 /  90  40  10  30
EHA  64  75  58  84 /  80  60  30  30
LBL  65  79  60  85 /  80  70  30  30
HYS  64  80  59  85 /  80  20   0  20
P28  69  82  61  88 /  70  70  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN26/28
Hazardous weather outlook, Aug 13, 5:23 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
523 AM CDT SUN AUG 13 2006

KSZ030-031-043>046-061>066-074>081-084>090-141000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
523 AM CDT (423 AM MDT) SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS AND SHOWERS ARE EXPECTED OFF AND ON THIS MORNING AND
AGAIN THIS AFTERNOON. BY AROUND 4 PM THIS AFTERNOON THUNDERSTORMS
WILL LINE UP ALONG A FRONT FROM EASTERN NEBRASKA SOUTHWEST INTO
SOUTHEAST COLORADO. AS THE STORMS BECOME MORE INTENSE THEY WILL
HELP TO PUSH THE FRONT SOUTHEAST ACROSS THE AREA. THESE STORMS WILL
BRING CONSIDERABLE RAIN TO THE AREA. THERE IS THE OUTSIDE CHANCE
THAT ONE OR TWO OF THEM COULD PRODUCE VERY STRONG WINDS. SOME SMALL
HAIL IS ALSO POSSIBLE WITH THE STORMS BUT THE MAIN DANGER WILL BE
FREQUENT DEADLY LIGHTNING. THE STORMS WILL COLLAPSE AFTER MIDNIGHT
LEADING WIDESPREAD AREAS OF RAIN ALONG AND SOUTH OF THE ARKANSAS
RIVER VALLEY. SOME OF THIS RAIN IS EXPECTED TO LAST INTO MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE ON TAP AGAIN TUESDAY
NIGHT AND WEDNESDAY NIGHT BUT NO SEVERE STORMS ARE ANTICIPATED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:52 PM CDTSevere Thunderstorm WarningDDCFinney53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.